Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Spectral theory and hypercyclic subspaces

Authors: Fernando León-Saavedra and Alfonso Montes-Rodríguez
Journal: Trans. Amer. Math. Soc. 353 (2001), 247-267
MSC (2000): Primary 47A16, 47A53; Secondary 47B37
Published electronically: September 13, 2000
MathSciNet review: 1783790
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A vector $x$ in a Hilbert space $\mathcal{H}$ is called hypercyclic for a bounded operator $T: \mathcal{H} \rightarrow \mathcal{H} $ if the orbit $\{T^{n} x : n \geq 1 \}$ is dense in $\mathcal{H}$. Our main result states that if $T$ satisfies the Hypercyclicity Criterion and the essential spectrum intersects the closed unit disk, then there is an infinite-dimensional closed subspace consisting, except for zero, entirely of hypercyclic vectors for $T$. The converse is true even if $T$ is a hypercyclic operator which does not satisfy the Hypercyclicity Criterion. As a consequence, other characterizations are obtained for an operator $T$ to have an infinite-dimensional closed subspace of hypercyclic vectors. These results apply to most of the hypercyclic operators that have appeared in the literature. In particular, they apply to bilateral and backward weighted shifts, perturbations of the identity by backward weighted shifts, multiplication operators and composition operators. The main result also applies to the differentiation operator and the translation operator $T:f(z)\rightarrow f(z+1)$ defined on certain Hilbert spaces consisting of entire functions. We also obtain a spectral characterization of the norm-closure of the class of hypercyclic operators which have an infinite-dimensional closed subspace of hypercyclic vectors.

References [Enhancements On Off] (What's this?)

  • [An] S. I. Ansari, Hypercyclic and cyclic vectors, J. Funct. Anal. 128 (1995), 374-383. MR 96h:47002
  • [AFHV] C. Apostol, L. A. Fialkow, D. A. Herrero and D. Voiculescu, Approximation of Hilbert space operators, Vol. II, Pitman Res. Notes Math., vol. 102, Longman Scientific and Technical, 1984. MR 85m:47002
  • [Be] B. Beauzamy, Un opérateur sur l'espace de Hilbert, dont tous les polynômes sont hypercycliques, C.R. Acad. Sci. Paris Ser. I Math. 303 (1986), 923-927. MR 88g:47010
  • [BM] L. Bernal-González and A. Montes-Rodríguez, Non-finite-dimensional closed vector spaces of universal functions for composition operators, J. Approx. Theory 82 (1995), 375-391. MR 96f:30034
  • [Bi] G. D. Birkhoff, Démonstration d'un théorème élémentaire sur les fonctions entières, C. R. Acad. Sci. Paris 189 (1929), 473-475.
  • [Bo] R. Bouldin, The essential minimum modulus, Indiana J. Math 30 (1981), 513-517. MR 82i:47001
  • [Bou] P. S. Bourdon, Invariant manifolds of hypercyclic vectors, Proc. Amer. Math. Soc. 118 (1993), 845-847. MR 93i:47002
  • [BS1] P. S. Bourdon and J. H. Shapiro, Cyclic composition operators on $H^{2}$, Proc. Symp. Pure Math. 51 Part 2 (1990), 43-53. MR 91h:47028
  • [BS2] P. S. Bourdon and J. H. Shapiro, Cyclic phenomena for composition operators, Mem. Amer. Math. Soc. 596 (1997). MR 97h:47023
  • [CS] K. C. Chan and J. H. Shapiro, The cyclic behavior of translation operators on Hilbert spaces of entire functions, Indiana Univ. Math. J. 40 (1991), 1421-1449. MR 92m:47060
  • [Co] J. B. Conway, A Course in Functional Analysis, Springer-Verlag, New York, 1985. MR 86h:46001
  • [CM] C. C. Cowen and B. D. MacCluer, Composition Operators on Spaces of Analytic Functions, CRC Press, 1995. MR 97i:47056
  • [Di] J. Diestel, Sequences and Series in Banach Spaces, Springer-Verlag, New York, 1984. MR 85i:46020
  • [En] P. Enflo, On the invariant subspace problem for Banach spaces, Acta Math. 158 (1987), 213-313. MR 88j:47006
  • [GS] R. M. Gethner and J. H. Shapiro, Universal vectors for operators on spaces of holomorphic functions, Proc. Amer. Math. Soc. 100 (1987), 281-288. MR 88g:47060
  • [GoS] G. Godefroy and J. H. Shapiro, Operators with dense invariant cyclic vector manifolds, J. Funct. Anal. 98 (1991), 229-269. MR 92d:47069
  • [Ha] P. R. Halmos, A Hilbert space problem book, Van Nostrand Company, Inc, 1967.MR 34:8178
  • [He1] D. A. Herrero, Approximation of Hilbert space operators, vol. I second edition, Pitman Res. Notes Math., vol. 224, Longman Scientific and Technical, 1989. MR 91k:47002
  • [He2] D. A. Herrero, A metatheorem on similarity and approximation of operators, J. London Math. Soc. 42 (1990), 535-554. MR 92h:47021
  • [He3] D. A. Herrero, Limits of hypercyclic and supercyclic operators, J. Funct. Anal. 99 (1991), 179-190. MR 92g:47026
  • [HW] D. A. Herrero and Z. Wang, Compact perturbations of hypercyclic and supercyclic operators, Indiana Univ. Math. J. 39 (1990), 819-830.MR 91k:47042
  • [Ki] C. Kitai, Invariant Closed Sets for Linear Operators, Thesis, Univ. Toronto, 1982.
  • [LM] F. León-Saavedra and A. Montes-Rodríguez, Linear structure of hypercyclic vectors, J. Funct. Anal. 148 (1997), 524-545. MR 98h:47028b
  • [MZ] E. Makai and J. Zemánek, The surjectivity radius, packing numbers and boundedness below of linear operators, Integral Equations Operator Theory 6 (1983), 372-384. MR 84m:47005
  • [Mc] G. R. MacLane, Sequences of derivatives and normal families, J. Analyse Math. 2 (1952), 72-87. MR 14:741d
  • [Mo] A. Montes-Rodríguez, Banach spaces of hypercyclic vectors, Michigan Math. Journal 43 (1996), 419-436. MR 98g:47027
  • [Pa] M. Pavone, Chaotic composition operators on trees, Houston J. Math. 18 (1992), 47-56. MR 93c:47038
  • [Re] C. Read, A solution to the invariant subspace problem on the space $\ell ^{1}$, Bull. London Math. Soc. 17 (1985), 305-317. MR 87e:47013
  • [Ro] S. Rolewicz, On orbits of elements, Studia Math 32 (1969), 17-22. MR 39:3292
  • [Sa1] H. N. Salas, A hypercyclic operator whose adjoint is also hypercyclic, Proc. Amer. Math. Soc. 112 (1991), 765-770. MR 91j:47016
  • [Sa2] H. N. Salas, Hypercyclic weighted shifts, Trans. Amer. Math. Soc. 347 (1995), 993-1004. MR 95e:47042
  • [Sh] J. H. Shapiro, Composition Operators and Classical Function Theory, Springer-Verlag New York, 1993. MR 94k:47049
  • [Shi] A. L. Shields, Weighted shift operators and analytic function theory, Topics in Operator Theory, Math. Surveys Monographs, vol. 13, Amer. Math. Soc., 1974, pp. 49-128. MR 50:14341
  • [SW] W. P. Seidel and J. L. Walsh, On Approximation by Euclidean and non-Euclidean Translates of an Analytic Function, Bull. Amer. Math. Soc. 47 (1941), 916-920. MR 4:10a
  • [Ze1] J. Zemánek, Geometric interpretation of the essential minimum modulus, in: Invariant Subspaces and Other Topics (Timisoara/Herculane, 1981), Operator Theory: Adv. Appl, vol. 6, Birkhäuser, 1982, pp. 225-227.
  • [Ze2] J. Zemánek, The semi-Fredholm radius of a linear operator, Bull. Polon. Polish Acad. Sci. Math. 32 (1984), 67-76. MR 86b:47020

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 47A16, 47A53, 47B37

Retrieve articles in all journals with MSC (2000): 47A16, 47A53, 47B37

Additional Information

Fernando León-Saavedra
Affiliation: Departamento de Análisis Matemático, Facultad de Matemáticas, Avenida Reina Mercedes, Apartado 1160, Sevilla 41080, Spain

Alfonso Montes-Rodríguez
Affiliation: Departamento de Análisis Matemático, Facultad de Matemáticas, Avenida Reina Mercedes, Apartado 1160, Sevilla 41080, Spain

Keywords: Hypercyclic operator, hypercyclic vector, essential spectrum, essential minimum modulus, bilateral shift, backward shift, multiplier, composition operator, differentiation operator, translation operator
Received by editor(s): April 14, 1997
Published electronically: September 13, 2000
Article copyright: © Copyright 2000 American Mathematical Society